View Full Version : Anti-depressant backlash?
11-08-2007, 10:46 AM
I suffered a bad bout of depression several years ago that was brought about by undiagnosed sleep apnea. At the time, my GP put me on Effexor. I started to feel better at 75mg daily (who wouldn't feel better when your body is being pumped full of seratonin and endorphines?) but my doctor insisted that I needed to increase to 150mg a day. Believing that if 75mg made me feel good, 150mg would make me feel GREAT, I allowed my doctor to over-medicate me. I stuck with this for several months waiting for the GREAT to kick in, it never did. I endured many months living in a drug induced fog. Over a year later, I was diagnosed with sleep apnea and, once treated, began the slow and painful withdrawal from the Effexor. It was like a heroin addiction. If I cut back too much I would get all jittery and woosie. It took several months to finally get off of that drug.
I have been off of the drug for over a year but I struggle daily with the maddening shift between depression and anxiety. I've talked to my doctor about it but her solution is to just treat the symptoms with drugs. Since I refuse to take anti-depressants, she has prescribed Xanax for the anxiety but I went from taking one a day to two a day and I didn't really feel much better. I didn't want to start taking three a day and then four a day. I mean really, when will it end. I don't want to get addicted to that drug too.
I guess what I'm getting at is that I believe that taking Effexor screwed up my body's natural ability to balance out my brain chemicals on its own and I'm wondering if anyone has experienced this same problem and if raw has balanced it out. I have been anti-depressant free for over a year and Xanax free for a couple of months. My heart pounds daily with anxiety and somedays I get the blues so bad I don't want to get out of bed. I force myself to push through these mood swings and wait patiently for the day they end. Am I waiting in vain? Have I permanently damaged by body?
11-13-2007, 01:12 AM
when i came off anti-depressants (Lexapro) i spent the next two years fearing that i was "depressed again" anytime i would get sad. thoughts like these caused a lot of anxiety.
never underestimate the body's amazing ability to heal itself. you just have to get out of its way.
yoga helps. meditation helps. cleansing juices and herbs help. and inquiry into your thought processes (I use "The Work" of Byron Katie) REALLY helps. our thoughts trigger our bodies' reactions (jacked up brain chemical reactions and all), so nipping things off at the source is very powerful.
since you know your doctor is only interested in treating the symptoms, and you are wise enough to know that ain't the way, what about getting a new doctor? there are holistic practitioners who might be able to better support your healing journey. but ultimately, we are all responsible for taking control of our own health, and here you are, doing it! that makes you one in a million. appreciate yourself today and how far you've come. i don't know you at all, but based on just your post on this board, i know you are amazing and strong and fabulous and smart and FIRMLY ON YOUR PATH to health and well being.
hang in there.
11-13-2007, 04:47 AM
Hi I can really identify with what you are going through. I was put on Prozac a couple of years ago as I have seasonal affective disorder that at its worst can make me suicidal. The first time I came off this drug within 3 months I was so anxious that my down days would spiral into terrible depression I went back onto Prozac. now I have done more research & found the raw path i have come off meds again & although I dio have anxious days I am determined to give my body a chance to rectify any imbalances itself. i have read alot about antidepressant backlash where the patient ends up temporarily more depressed once they come off meds. I am seeing a therapist to help me work through the bad/low days.
I wish you all you need to feel radiantly raw.
Until I took myself off Effexor XR, I didn't realize the damage it was doing to me. I was in a fog for years. I had NO emotion. It gave me a "couldn't care less" attitude that ruined my life. I chose to get off of it at the worst possible time in my life, but it was the best thing I could have done. I tried to wean myself off it but just stopped it after a couple of days and went through the "withdrawl"--I guess that's what you'd call it. It made me feel awful. Anyway, I think I have adapted -- after years of taking Xanax, Prozac and Effexor. I have thrown myself into this lifestyle, have begun taking exercize more seriously, and have become interested in other people--it helps take the emphasis off ME. Everyone is different, and just because I can handle something doesn't mean you can. Your situation could be much more severe than mine ever was, I just couldn't deal with mine. I don't know if losing weight has helped w/my chemical imbalance, or if I ever had one to begin with. It's hard to know what to believe when the Doctors are just guessing too. I'm taking it one day at a time. I have to say that connecting with others on this board has been very theraputic for me. Knowing that I'm not alone in any of my issues has been a great comfort. I'm hoping to feel "normal" someday soon (whatever THAT is!). Hope the best for you BGVDiva.
11-13-2007, 01:36 PM
I have found that raw helped even out my moods... I went about 70% raw alternating to 100% occasionally last winter mid-low (I have bi-polar), and the caffiene, animal products, etc. that I still occasionally imbibed kept me from reaping the rewards...
As of late my anxiety/OCD began getting awful, and I still wasn't "out of the woods" yet, on a macrobiotic diet, I went raw a couple weeks ago and within the first two days felt an amazing difference in mood (after the initial caffine withdrawl... etc). My days leveled out, and I could experience sheer joy in just being me (when only a week prior my head was constantly worrying, or hating myself over this or that)... placebo effect? All I know is that I now feel an amazing elevated level of mental stability.
I have never allowed myself to be medicated (which at times can be rough for those around me), so I could not comment on that aspect. Good luck in finding your way!
11-14-2007, 03:53 PM
THANK YOU ALL for responding to my post.
I originally posted on 11/8/07 and would check the board daily (sometimes hourly) to see if anyone had any insight. After a few days of seeing that people were reading my post but not responding, I was beginning to believe that I was very much alone in my situation. Then, today, I checked again and, while reading your replies, I found myself choking back tears of relief that there are people in this world who not only understand but who truly care.
Thank you to everyone for your wonderful words of encouragment and a special thank you to Maui_butterfly - Wow, I don't really know you either but you totally made my day! :D
Thanks for the wake-up call, Robin. Many times I read posts that I want to respond to but feel like I'm just butting-in. Didn't think that it might be really important for the sender to know that others care and just a line or two could be just what is needed. I'm really working on widening out and you just helped me!
11-14-2007, 06:02 PM
I agree SuBu! Sometimes a few words can mean so much.
Thank you for sharing your experience with Effexor XR. I know it has helped many people and I don't know how I would have made it through my personal episode without it, but, now that I know its power...I'm finding my cure in a healthy, raw lifestyle.
Powered by vBulletin® Version 4.1.4 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.